4. Medication-Induced

Since the appearance of gum tissue overgrowth from Dilantin or Cyclosporine may appear similar, these case types will be discussed together.

Dilantin is a medication which is taken to control seizures. Poor oral hygiene of the patient may alter the Dilantin overgrowth even though this type of overgrowth may occur with perfect oral hygiene. Once the gum tissues have been surgically corrected, there may be a re-growth of the overgrown gum tissue contours as long as the patient is still taking Dilantin.

Cyclosporine is an anti-rejection medication which is taken by patients who have had organ transplants such as kidney transplants. After surgery has been done to correct the overgrown gums, the gum overgrowth may re-occur quickly and be difficult to control.


Case 4a A 26 year old female who has experienced significant overgrowth since she has been taking Dilantin for her epilepsy.
dilantin pre-op dilantin post-op
Pre-Treatment

The red overgrown gums interfere not only with a view of her attractive smile, but these overgrown gum contours interfere with her oral hygiene and gum tissue health.

Post-Surgical

The non-invasive surgery has removed the overgrown and diseased gum tissue. She now has not only a very attractive smile, but one that she can keep healthy.

Case 4b This 15 year old patient has had a heart transplant and is taking the anti-rejection drug Cyclosporine. This drug will frequently cause an overgrowth of the gum tissues. Surgery on this type of overgrowth does not provide a lasting result. In some cases the regrowth of the gums may begin within one week of the surgery. This case shows a change in the gum tissue contours as a result of a change from Cyclosporine to Prograft, a different anti-rejection medication.
Pre-Treatment
The overgrown gum tissue interferes with oral hygiene and creates a less than desirable appearance.
After Medication Change
The gum tissues have recontoured on their own as a result of the physician changing her medication from Cyclosporine to Prograft.